Illinois, 2005

Damaging Winds in Illinois, September 13, 2005

September 13, 2005 · NWS LOT · 11 events in 6 counties and zones

11 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Sep 13, 1:53 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Sep 13, 1:53 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
253 PM CDT TUE SEP 13 2005

.DISCUSSION...

SFC LOW OVER WESTERN WI WITH A TRAILING COLD FRONT EXTENDING SOUTH
THRU CENTRAL IA THIS AFTERNOON. CONVECTION FIRING ALONG THIS FRONT
AND LIFTING NE INTO SE MN AND WI. ANOTHER AREA OF CONVECTION ACROSS
WESTERN IL LIFTING NE AND WILL REACH THE SW CWA LATE THIS AFTERNOON
INTO THIS EVENING. WILL CARRY LIKELY POPS THRU EARLY MORNING...THEN
DRY THINGS OUT OVERNIGHT. MOISTURE POOLING ALONG FRONT ALONG WITH
PLENTY OF SUNSHINE...SO SVR THREAT WILL BE POSSIBLE THRU THE EVENING
HRS. PRECIP ENDS OVERNIGHT WITH DRIER AND COOLER AIR MOVING INTO THE
REGION WEDNESDAY AND THURSDAY. TYPICAL COOL SPOTS MAY DIP TO THE
UPPER 40S FOR LOWS THURS MORNING AND MANY AREAS SEEING UPPER 40S BY
FRI MORNING. DESPITE ANY RAIN THAT FALLS TONIGHT...GROUND IS VERY
DRY WHICH SHOULD ALLOW TEMPS TO RISE NICELY DURING THE DAY AND COOL
OFF NICELY AT NIGHT. MODELS HINT AT A RETURN TO PRECIP OVER THE
WEEKEND. HAVE REMAINED DRY FOR NOW THOUGH THIS WILL NEED TO BE
WATCHED AS 850MB TEMPS CONTINUE TO WARM. HIGH TEMPS BY THE WEEKEND
BACK TO THE LOWER 80S THEN ANOTHER COLD FRONT...CHANCE OF PRECIP AND
A COOL DOWN IN STORE SUNDAY NIGHT INTO MONDAY.

&&

.AVIATION DISCUSSION FOR 18Z TAFS...
...ISSUED BY NWS LINCOLN IL...
WARM ADVECTION SHOWERS AND THUNDERSTORMS FROM EARLIER THIS MORNING
HAVE RAPIDLY DISSIPATED... ALTHOUGH THIS HAS RETARDED SFC HEATING A
BIT WHICH HAS KEPT THE NOCTURNAL BOUNDARY LAYER FROM COMPLETELY
MIXING OUT IN SOME LOCATIONS.  EXPECT THAT WITH INCREASING SFC
HEATING... WE WILL SOON MIX OUT... RESULTING IN GUSTY SOUTHWEST
WINDS UP TO 25KT AT ALL SITES BY 19-20Z.

MEANWHILE UPPER DISTURBANCE MOVING INTO CENTRAL IA/MO HAS RESULTED
IN INCREASING THUNDERSTORM DEVELOPMENT WEST OF THE MISSISSIPPI
THROUGH THE MORNING HOURS.  THIS UPPER SYSTEM... COMBINED WITH A SFC
COLD FRONT... WILL MOVE INTO THE AREA THIS EVENING... BRINGING THE
CHANCE OF SHOWERS AND THUNDERSTORMS TO THE AREA.  IN ADDITION...
MODEST LOW LEVEL MOISTURE ADVECTION IS OCCURRING JUST AHEAD OF THE
FRONT.  HOWEVER... IT CONTINUES TO LOOK AS THROUGH CONVECTION WILL
MOSTLY BE FOCUSED NORTH OF THE AREA ALONG WITH BEST DYNAMICS... BUT
CONVECTIVE SHRA AND TSRA SHOULD STILL BE WIDESPREAD ENOUGH TO
WARRANT BRINGING IT INTO THE TAF SITES AFTER 00Z.

CEILINGS SHOULD BEGIN TO SCATTER OUT FAIRLY QUICKLY AFTER FROPA...
BETWEEN 08 AND 12Z.  LOW LEVEL DRY AIR MOVING IN SHOULD MITIGATE ANY
WIDESPREAD VSBY RESTRICTIONS AFTER PRECIP MOVES OUT TONIGHT.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Sep 13, 3:30 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT TUE SEP 13 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-141100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT TUE SEP 13 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

SHOWERS AND THUNDERSTORMS ARE SPREADING ACROSS NORTHERN ILLINOIS
THIS AFTERNOON. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND EARLY THIS
EVENING. THE GREATEST THREAT IS FROM HAIL AND DAMAGING WINDS.

SEVERAL OF THE THUNDERSTORMS THAT ARE MOVING EAST FROM THE
MISSISSIPPI RIVER HAVE A HISTORY OF SMALL HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THESE IS A CHANCE OF SOME LINGERING THUNDERSTORMS OVER THE NORTHWEST
INDIANA COUNTIES THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-141100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT TUE SEP 13 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS EVENING. THERE IS A SLIGHT
RISK THAT SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT IS
STRONG WINDS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS CONTINUING THROUGH THE EARLY
MORNING HOURS ON WEDNESDAY. THE THUNDERSTORMS ARE NOT EXPECTED TO BE
SEVERE.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Milwaukee radar (KMKX), 62 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Winnebago

When
September 13, 4:05 PM CST to 4:14 PM CST
Where
Winnebago County, Rockford
Measured
55 kt (63 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.417, -88.617

Trees, tree limbs and power lines were blown down across parts of eastern Winnebago County. Two 12 inch diameter trees were blown down 4 miles northwest of Rockford.

Thunderstorm Wind, Boone

When
September 13, 4:10 PM CST
Where
Boone County, Caledonia
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.267, -89.083

Trees and power lines were blown down.

Thunderstorm Wind, Lee

When
September 13, 4:40 PM CST
Where
Lee County, Dixon
Measured
50 kt (58 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
42.367, -88.900

Tree limbs were blown down.

Thunderstorm Wind, Ogle

When
September 13, 4:43 PM CST to 4:45 PM CST
Where
Ogle County, Polo
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
41.833, -89.483

Large tree limbs were blown down, one fell on two cars.

Thunderstorm Wind, Ogle

When
September 13, 4:53 PM CST
Where
Ogle County, Mt Morris
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.983, -89.583

Tree limbs and power lines were blown down.

Thunderstorm Wind, Ogle

When
September 13, 4:57 PM CST
Where
Ogle County, Oregon
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.050, -89.433

A tree was blown down.

Thunderstorm Wind, Winnebago

When
September 13, 5:20 PM CST
Where
Winnebago County, Cherry Vly
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.017, -89.333

Tree limbs were blown down.

Thunderstorm Wind, De Kalb

When
September 13, 5:20 PM CST
Where
De Kalb County, Kirkland
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.233, -88.950

A large tree was blown down in a park along with several tree limbs.

Thunderstorm Wind, Boone

When
September 13, 5:25 PM CST
Where
Boone County, Belvidere
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
42.083, -88.850

Trees and power lines were blown down.

Thunderstorm Wind, Boone

When
September 13, 5:42 PM CST
Where
Boone County, Capron
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.250, -88.850

A tree fell onto a house.

Thunderstorm Wind, McHenry

When
September 13, 5:42 PM CST to 5:50 PM CST
Where
McHenry County, Harvard
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
42.400, -88.750

Tree limbs were blown down across parts of north central McHenry County, including Harvard, Woodstock and McHenry.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474489, 5474490, 5474491, 5474492, 5474493, 5474494, 5474495, 5474496, 5474570, 5474571, 5476179.